Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 93, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 23, 2024, 6:11 AM CDT for Dent County, Texas County, Missouri. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2024, 6:11 AM CDT (11:11 UTC)
- Expired
- Sep 23, 2024, 10:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dent County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 7:38 AM CDT | RAIN 3.8 | Licking, MO | Rainfall total from Licking from overnight rains. |
| Sep 23, 8:00 AM CDT | RAIN 2.42 | 1 Ene Montauk, MO | 24 hour rainfall total at CO-OP Observer station MNTM7 Montauk State Park. |
| Sep 23, 8:00 AM CDT | RAIN 3.68 | 4 E Salem, MO | 24 hour rainfall total. |
| Sep 23, 8:11 AM CDT | RAIN 3.75 | Salem, MO | Rainfall total overnight. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
443
WGUS53 KSGF 231111
FFWSGF
MOC065-215-231500-
/O.NEW.KSGF.FF.W.0093.240923T1111Z-240923T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
611 AM CDT Mon Sep 23 2024
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Western Dent County in south central Missouri...
Northeastern Texas County in south central Missouri...
* Until 1000 AM CDT.
* At 611 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Salem, Licking, Montauk, Darien, Jadwin, Prescott, Gladden,
Hazelton, Turtle, Montauk State Park and Ozark National Scenic
Riverways.
This includes the following low water crossings...
Boone Creek at Boone Creek Road, Big Piney River at Highway BB,
Dry Fork Creek at County Road 2430, Mullin Branch at County Road
2330 and Gladden Creek at County Road 624.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3754 9214 3759 9181 3760 9178 3773 9146
3750 9140 3743 9176 3738 9204 3753 9213
FLASH FLOOD...RADAR INDICATED
$$
EW1 follow-up statement
939
WGUS73 KSGF 231456
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
956 AM CDT Mon Sep 23 2024
MOC065-215-231506-
/O.EXP.KSGF.FF.W.0093.000000T0000Z-240923T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dent MO-Texas MO-
956 AM CDT Mon Sep 23 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING FOR
WESTERN DENT AND NORTHEASTERN TEXAS COUNTIES...
The heavy rain is ending. Please continue to heed remaining road
closures.
&&
LAT...LON 3754 9214 3759 9181 3760 9178 3773 9146
3750 9140 3743 9176 3738 9204 3753 9213
$$
PCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:46 AM CDT, 2 hours 25 minutes earlier. Its key messages:
- Marginal (1 of 5) Risk for severe thunderstorms today in across the eastern Ozarks. Main hazards will be damaging wind gusts up to 60 mph, small hail with isolated instances up to a quarter inch, and brief heavy downpours.
- Multiple rounds of widespread showers and thunderstorms are expected through tonight (60-85% chance). Most locations will see an additional 0.25 to 1.5 inches of rainfall through tonight, with localized amounts up to 3 to 5 inches.
- Much cooler temperatures will occur this week with highs in the 70s.
- Rainfall chances (50-70%) continue to increase for late in the week as confidence increases on track of the next system. There is the potential for widespread and prolonged rainfall with this system.
Area forecast discussion, Sep 23, 3:46 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Springfield MO 346 AM CDT Mon Sep 23 2024 .KEY MESSAGES... - Marginal (1 of 5) Risk for severe thunderstorms today in across the eastern Ozarks. Main hazards will be damaging wind gusts up to 60 mph, small hail with isolated instances up to a quarter inch, and brief heavy downpours. - Multiple rounds of widespread showers and thunderstorms are expected through tonight (60-85% chance). Most locations will see an additional 0.25 to 1.5 inches of rainfall through tonight, with localized amounts up to 3 to 5 inches. - Much cooler temperatures will occur this week with highs in the 70s. - Rainfall chances (50-70%) continue to increase for late in the week as confidence increases on track of the next system. There is the potential for widespread and prolonged rainfall with this system. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 345 AM CDT Mon Sep 23 2024 Current water vapor imagery depicts the positively-tilted shortwave trough still situated over the central Plains. Height falls and associated positive vorticity advection over the last few hours have provided enough ascent for scattered showers and thunderstorms to develop across the area. These are expected to increase in coverage through the morning as the trough progresses eastward. Noted on SPC Mesoanalysis, a 60-80 kt upper-level jet over KS/MO is synoptically forcing weak surface cyclogenesis in NW AR along a cold front currently analyzed from Michigan, down into SE MO, and through NW AR, SE OK, and central TX. This will create a high temperature gradient across our CWA. Highs will be in the mid-60s NW of I-44 and in the mid-70s SE of I-44. This front and surface low and their exact positions during the day will be the focus for additional thunderstorm development this afternoon, some potentially being strong to severe. Marginal (1 of 5) Risk for severe thunderstorms today: As noted in our 00Z observed sounding, deep cloud cover is keeping environmental lapse rates rather meager in the 5.5-6.5 C/km range. The clouds are not expected to go anywhere today, which will continue to keep shallow lapse rates across the region. However, surface low cyclogenesis along the AR/MO border will reorient the cold front to more SSW-NNE, and should provide just enough moisture advection ahead of that front to generate 500-1500 J/kg of MLCAPE characterized by skinny instability profiles. As heights fall with the approaching shortwave, thunderstorm development should occur along the front in an area bounded by east of Hwy 65 and south of I-44. This could occur as early as 12 PM today. Ahead of the shortwave, 0-6 km shear will increase to 25-35 kts, characterized by unidirectional hodographs. With this overlapping the marginal instability, some of these thunderstorms this afternoon in the eastern Ozarks could become severe (5% chance). Wind gusts up to 60 mph and hail up to the size of quarters will be the main hazards. Coverage of these storms will be determined by the degree of instability. If enough cloud breaks occur in areas across the eastern Ozarks (increasing low-level lapse rates), and colder air in the mid-levels advects in with the height falls (increasing mid-level lapse rates), it seems plausible that higher coverage of robust updrafts could develop across the eastern Ozarks. Interacting with the higher range of bulk shear (30-35 kts), some multicells could cluster into lines, otherwise, downbursts would be the main wind threats. These storms would all still have wind gusts up to 60 mph and hail up to the size of quarters as the main threats. 0.25 to 1.5 inches of additional rainfall through tonight: A northern-stream shortwave trough digging into the Northern Plains will modestly amplify the shortwave across our region and prompt it to slowly progress eastward. With a large zone of increasing synoptic-scale ascent spread across our area, several rounds of showers and thunderstorms are expected to continue to develop and move through our area (60-85% chance). Since the shortwave will slowly progress eastward, some areas, especially in the eastern Ozarks, could see multiple thunderstorms. As such, many areas will see an additional 0.25-1.5" with HREF LPMMs highlighting some localized areas receiving up to 3-5". This will introduce a minor and localized flooding threat across the eastern Ozarks where there's a better chance of multiple thunderstorms moving over the same area and there are less dry conditions. Lingering rain chances into Tuesday: The front will finally kick through the rest of the region Monday night and lows will drop into the upper 50s and lower 60s. With the surface low lifting through east MO and into Illinois, backside light showers could impact areas toward central MO (20-40% chance). Additionally, the aforementioned northern-stream shortwave will dig into the central Plains through Tuesday. A strong N-S oriented 100-120 kt upper-level jet will drop through NE and KS. Left-entrance region synoptic ascent will overspread a small corridor of weak elevated instability associated with the cold- core system. This could bring some elevated showers and thunderstorms into the MO/KS border vicinity Tuesday afternoon and evening (15-20% chance). Then, lows Tuesday night will be slightly cooler in the lower to middle 50s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Issued at 345 AM CDT Mon Sep 23 2024 Much cooler temperatures this week with highs in the 60s and 70s: The deep shortwave will settle over the eastern CONUS through mid-week, bringing high pressure in behind the cold front. This will bring cooler temperatures with highs in the lower to middle 70s Wednesday and Thursday. Ensemble cluster analysis shows members starting to come into good agreement with the shortwave cutting off from the main flow aloft, and sitting somewhere over the southern/central CONUS. The cold core of the upper- level low would decrease highs into the upper 60s and lower 70s Friday through Sunday. However, if the cut-off low does not develop, or stays out of our region, highs could be closer to the middle 70s. Lows during this whole time period will consistently be in the 50s. Rainfall chances (50-70%) continue to increase for late week: As previously mentioned, models are coming into better agreement on the scenario discussed in the last two forecast packages about an upper-level cut-off low squatting somewhere around our region late this week. Ensemble cluster analysis reveals that 85% of members are now favoring this scenario since the GEFS has caught onto it (though exact location and intensity of the upper-level low is still uncertain). Additionally, GFS/ECMWF/CMC ensemble spaghetti plots of Invest-97L in the Gulf all have the mean track wrapping into the upper-level low, which would provide a boost in deep moisture. This scenario could produce widespread and prolonged rainfall somewhere in the east/central CONUS late this week, including potentially our CWA (50-70% chances Thursday through Sunday). The Extreme Forecast Index is already hitting on our CWA this far out with a value of 0.59 and 1-2 shifts of the statistical tail for QPF, signaling a potential abnormal precipitation event. Adding confidence, the WPC has a Slight (2 of 5) Risk for excessive rainfall in our SE counties for Day 5 (Friday). NBM mean 72-hour precipitation ending Saturday night has amounts in the 2-5" range. Everything mentioned above is adding confidence to this scenario. That being said, any small shift in track and/or intensity will change rainfall chances and amounts across our region. For example, a more northward and/or eastward shift could leave us with less than half an inch of rain (~25th NBM percentile). Whereas a more westward and/or southward shift could bring more than 5 inches to portions of the region (~75th NBM percentile). Trends will continue to be monitored in the coming days, but consider this a heads-up for a potentially widespread and prolonged rainfall event late this week. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1245 AM CDT Mon Sep 23 2024 Medium-high confidence that conditions will oscillate between MVFR and IFR throughout the TAF period at all TAF sites as there is a 60-80% chance of ceilings staying below 1 kft through the period. There is a slight chance (20-30%) that TAF sites fall into LIFR at times, especially during periods of precipitation. Indeed, BBG is currently oscillating between IFR and LIFR. Additionally, there is a 60-80% chance that showers and/or thunderstorms will impact the TAF sites at some point during the period. Confidence on timing is still low, but expect at least two rounds of storms to move through the vicinities of the TAF sites. The first round will be between 10-15Z and the second round later this afternoon in the 18-03Z timeframe. Generally, showers and thunderstorms will be in southwest Missouri the whole TAF period, but those marked in the TAFs are the higher confidence timeframes for higher coverage around the sites. Otherwise, winds will remain relatively calm at 3-8 kts out of the north. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Price LONG TERM...Price AVIATION...Price
Hazardous weather outlook, Sep 23, 4:55 AM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 455 AM CDT Mon Sep 23 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241000- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 455 AM CDT Mon Sep 23 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Marginal hail risk. Marginal thunderstorm wind damage risk. Limited lightning risk. Limited excessive rainfall risk DISCUSSION... Scattered to widespread showers and thunderstorms are ongoing across southwest Missouri. Lightning and brief heavy downpours will be the main hazards with any storm this morning. Rain chances then continue this afternoon and tonight with lightning and brief heavy downpours being the main hazard with any storm. There is, however, a Marginal (1 of 5) Risk for the eastern Ozarks this afternoon and evening with wind gusts up to 60 mph and hail up to the size of quarters being possible. There is also a minor flooding threat in the eastern Ozarks where rainfall totals could reach 1 to 2 inches with localized areas receiving amounts up to 2 to 4 inches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Rain and thunderstorm chances increase again late this week with there being a 50 to 70 percent chance Thursday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Price
In the hours before
Special weather statement, Sep 23, 3:07 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
307 AM CDT Mon Sep 23 2024
MOZ090-091-230845-
Greene MO-Webster MO-
307 AM CDT Mon Sep 23 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WEBSTER AND EAST
CENTRAL GREENE COUNTIES THROUGH 345 AM CDT...
At 305 AM CDT, Doppler radar was tracking a strong thunderstorm over
Strafford, moving east at 15 mph.
HAZARD...Wind gusts up 40 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marshfield, Strafford, and Northview.
This includes Interstate 44 between mile markers 87 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3718 9312 3730 9314 3739 9288 3719 9279
TIME...MOT...LOC 0805Z 255DEG 12KT 3724 9309
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:41 PM CDT | Special Weather Statement | SGF | Oregon | 34 min |
| Sep 23, 3:07 AM CDT | Special Weather Statement | SGF | Webster | 38 min |
| Sep 23, 4:45 AM CDT | Areal Flood Advisory | SGF | Dent, Texas, Webster, Wright | 4 hr |
| Sep 23, 5:00 PM CDT | Areal Flood Advisory | SGF | Dent, Phelps, Texas | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.